Health Chats
Thyroid Disorders: When Your Thyroid Malfunctions
Monday Jan 17, 2011, 08:00PM - 09:00PM (EST)
Mark Lupo, M.D.Blank
Thyroid & Endocrine Center of Florida
, Sarasota, FL
Thyroid disorders affect an estimated 200 million people worldwide, and an estimated 27 million Americans. More than half remain undiagnosed. In fact, thyroid disease is more common than diabetes or heart disease. Untreated thyroid disease may lead to elevated cholesterol levels and subsequent heart disease, as well as infertility and osteoporosis. Research also indicates a strong genetic link between thyroid disease and other autoimmune diseases, including certain types of diabetes, arthritis, and anemia. Come join Dr. Lupo in an hour long chat discussing thyroid cancer, Grave's Disease, Hashimoto's, hypothyroidism, hyperthyroidism, and other thyroid diseases, symptoms, medications and treatments, including thyroid surgery, Radioactive Iodine treatment (RAI), fine needle aspiration (FNA) and thyroid stimulating hormones (TSH).<br/><br/> Mark A. Lupo, M.D. is board-certified in Endocrinology and Internal Medicine and has a subspecialty focus in thyroid and parathyroid disorders. Dr. Lupo is currently Secretary of the Academy of Clinical Thyroidologists and was President of the group from 2008-2009, member of the American Thyroid Association (ATA), American Association of Clinical Endocrinologist (AACE), AACE Nuclear Medicine Task Force, ATA Programming Committee, Endocrine Society, Florida Medical Association, and American Mensa Society. Dr. Lupo serves as the moderator for the patient-oriented Medhelp International Thyroid Disorders forum.
MLupoMD:
From thyroid standpoint, your endo is probably right that not much more can be done -- sometimes adding a some T3 (cytomel) can help.
MLupoMD:
But T3 is not for weight loss.
WMo:
I'm a 55 yr old female & two months ago I had a complete thyroidectomy due to an initial diagnosis of papillary cancer found in a large nodule on right side of my thyroid.  Following surgery, it turns out the (3.5x3.0x2.5cm) nodule was benign and considered a  Hurthle cell adenoma .  Since the surgery, I have had a redness/rash spread across my throat (left area predominantly) and a sense that it the area is burned and continues to be sore.  Also, I continually experience numbness, tingling, pins n needle sensations along w/ tongue and lips feeling scalded since the surgery.  My calcium level returned to normal at 9.6mg/dL following surgery. My surgeon has no explanation for why I continue to have these sensations and visible rash. I am currently taking Levothyroxene 75mg daily. Thyroid panel done mid Dec was Tg total 8.7, Tsh 11.18, FTI 9, Tuptake 32.2%.  Surgeon recommended increasing levothyroxene to 100mg.  Appreciate any explanations you can offer.  Thank you.
MLupoMD:
Agree with increase in thyroid meds.
MLupoMD:
Don't have explanation for other symptoms, but would consider retest of calcium.
MLupoMD:
No - jugular vein prominence is not related to thyroid.  Likely it's a normal variant but sometimes can be due to heart or lung problems - would discuss with your doctor.
jany082:
I suffer from thyroid am hypothyroid and I did an ultrasound to rule out thyroid nodule, but the result was that I have very large jugular vein and the thyroid gland very small so my  question is,  that if because the thyroid gland is very small my jugular grew up?
sorry but a don't speak English I'm student and I understand a little bit.
thygirl:
What does it mean if your TSH is very low but free T4 and Free T3 are low end of normal?
MLupoMD:
It depends - usually this is mild hyperthyroidism as TSH is more reliable than T4 and T3.  OR may be pituitary problem -- would see an endocrinologist to sort out.
Deathefrog:
Hello everyone...I was just wondering..I was diagnosed with Hashimoto's thyroiditis 8 years ago..I was put on Levoxyl..but I stopped taking it 2 years ago...my hair has been generally thinning the whole time but here in the last 3-4 months, it has been drastic...could it be that I need to be on the medicine again?  I am a 38 yo female and this is not helping my stress levels...
MLupoMD:
You should not stop the medication - would see your doctor for tetesting and restart medication as appropriate.
MedHelp:
Thank you, Dr. Lupo, for taking the time to answer our members' questions today. This has been an extremely popular chat and we apologize if your question didn't get an answer. We hope to be able to bring Dr. Lupo back in the future for another chat.
MLupoMD:
You are welcome!  It's been a pleasure!
MedHelp:
Please join us for our next health chat "Weight Loss for Life" this Wednesday, January 19th at 8pm EST